Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 201, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 14, 2004, 12:19 AM EDT for Bradley County, Polk County, Tennessee. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2004, 12:19 AM EDT (04:19 UTC)
- Expired
- Jul 14, 2004, 1:00 AM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Bradley County, TN, Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 133 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 12:30 AM EDT | TSTM WND DMG | Cleveland, TN | TREES DOWN IN CLEVELAND AND MOST OTHER PARTS OF COUNTY. |
| Jul 14, 12:40 AM EDT | TSTM WND DMG | Copperhill, TN | FEW TREES DOWN IN ROADS BOTH EAST AND WEST ENDS OF COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 9:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2122 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 140419
SVRMRX
TNC011-139-140500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1219 AM EDT WED JUL 14 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRADLEY COUNTY IN EAST TENNESSEE
POLK COUNTY IN EAST TENNESSEE
* UNTIL 100 AM EDT
* AT 1217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 4 MILES EAST OF CHARLESTON TO 4
MILES EAST OF FLINT SPRINGS...OR FROM 9 MILES NORTH OF BENTON TO 9
MILES SOUTH OF CLEVELAND...MOVING SOUTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GAP SPRINGS AROUND 1225 AM EDT
CONASAUGA AROUND 1235 AM EDT
OCOEE DAM NUMBER 1 AROUND 1240 AM EDT
RELIANCE AROUND 1245 AM EDT
BIG FROG MOUNTAIN AROUND 100 AM EDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
GOLFBALLS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
LAT...LON 3535 8481 3498 8501 3496 8437 3525 8425
3527 8468
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 8:04 PM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 13, 8:04 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 804 PM EDT TUE JUL 13 2004 .DISCUSSION...MAIN CONCERN FOR TONIGHT IS THE MESOSCALE CONVECTIVE SYSTEM (MCS) DROPPING SSE FROM SOUTHERN IL/IN INTO WRN KY AT THIS TIME. THERE SEEMS TO BE A BETTER PUSH SOUTH THAN SOUTHEAST...AND THIS WAS SIMILAR TO WHAT THE ETA/MESO-ETA MODEL SUGGESTED. THE RUC MODEL WAS NOT MUCH HELP AS IT SEEMED TO BE MISSING THE MCS. WILL LIKELY TAKE A WAIT AND SEE ATTITUDE AS THE FORECAST IS WORDED PARTLY CLOUDY WITH 30% POPS ALL AREAS FOR NOW. FOR AVIATION (TAFS) THERE SEEMED TO BE A BETTER CHANCE OF CONVECTION REACHING CHA AND TRI THAN TYS...WITH AT LEAST SOME MID TO HIGH LEVEL CLOUD DEBRIS POSSIBLY AFFECTING ALL AREAS AFTER MIDNIGHT. OTHERWISE...CONVECTIVE ACTIVITY WAS SUPPRESSED TODAY WITH JUST A SMALL AREA DEVELOPING FROM TRI AREA INTO EASTERN PARTS OF SWRN VA...AND ISOLATED CONVECTION NEAR AND SOUTH OF CHA. THAT ACTIVITY HAS MOVED EAST OF THE REGION AND DISSIPATED. MAY UPDATE JUST BEFORE MIDNIGHT AFTER TRACK OF THE MCS BECOMES MORE CERTAIN...ESPECIALLY SINCE AIRMASS OVER OUR REGION IS ALREADY STARTING TO STABILIZE...LEAVING A GOOD CONTRAST FROM THE VERY UNSTABLE CONDITIONS OVER WRN TN/KY. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Jul 13, 9:15 PM EDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 915 PM EDT TUE JUL 13 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-141000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 915 PM EDT (815 PM CDT) TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TONIGHT)... A LARGE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH FROM THE WESTERN HALF OF KENTUCKY...AND LIKELY MOVE INTO MIDDLE TENNESSEE AND AT LEAST NORTHERN PARTS OF THE CUMBERLAND PLATEAU JUST BEFORE MIDNIGHT. THE MAIN THREATS WILL BE DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SOME LOCALLY HEAVY RAINS IN EXCESS OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE. THE THREAT OF STRONG TO SEVERE STORMS WILL ALSO EXTEND INTO SOUTHEAST TENNESSEE...THE CENTRAL VALLEY COUNTIES AND SMOKY MOUNTAINS TOWARD AND AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA WEDNESDAY IN ADVANCE OF AN APPROACHING COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
In the hours before
Special weather statement, Jul 13, 9:50 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 950 PM EDT TUE JUL 13 2004 NCZ060-061-TNZ012-013-035>037-067>069-071-072-081>087-098>102-140700- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-CLAY- EAST POLK-HAMILTON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN- NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-SCOTT TN-SEQUATCHIE- SOUTHEAST MONROE-UNION-WEST POLK- 950 PM EDT (850 PM CDT) TUE JUL 13 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 3AM EDT (2 AM CDT) FOR MUCH OF EAST TENNESSEE...AS WELL AS CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA... A LARGE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH FROM THE WESTERN HALF OF KENTUCKY...AND LIKELY MOVE INTO MIDDLE TENNESSEE AND AT LEAST NORTHERN PARTS OF THE CUMBERLAND PLATEAU JUST BEFORE MIDNIGHT. THE MAIN THREATS WILL BE DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SOME LOCALLY HEAVY RAINS IN EXCESS OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE. THE THREAT OF STRONG TO SEVERE STORMS WILL ALSO EXTEND INTO SOUTHEAST TENNESSEE...THE CENTRAL VALLEY COUNTIES AND SMOKY MOUNTAINS TOWARD AND AFTER MIDNIGHT. A FEW SHOWERS AND STORMS MAY AFFECT AREAS EAST OF KNOXVILLE...BUT THE MAIN THREAT OF SEVERE STORMS WILL BE ALONG AND WEST OF A LINE FROM MAYNARDVILLE...TO KNOXVILLE AND MARYVILLE TENNESSEE...AND TO HAYESVILLE NORTH CAROLINA. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. TG
Local storm report, Jul 13, 11:11 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1111 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG DEERLODGE 36.20N 84.76W
07/13/2004 MORGAN TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE.
1100 PM FLASH FLOOD ONEIDA 36.50N 84.51W
07/13/2004 SCOTT TN LAW ENFORCEMENT
2 TREES DOWN SOUTHERN PART OF COUNTY.
&&
GMLocal storm report, Jul 13, 11:15 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1115 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM FUNNEL CLOUD WARTBURG 36.10N 84.59W
07/13/2004 MORGAN TN LAW ENFORCEMENT
PUBLIC REPORTED A FUNNEL CLOUD NEAR LANCING AND ALSO NEAR
FENTRESS COUNTY LINE.
&&
GMLocal storm report, Jul 14, 12:07 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1207 AM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
07/13/2004 CAMPBELL TN LAW ENFORCEMENT
TREES DOWN THROUGHOUT MUCH OF CENTRAL AND NORTHERN PART
OF COUNTY.
1115 PM TSTM WND DMG KINGSTON 35.87N 84.51W
07/13/2004 ROANE TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE.
1120 PM TSTM WND DMG PIKEVILLE 35.61N 85.20W
07/13/2004 BLEDSOE TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTY WIDE.
1130 PM TSTM WND DMG SPRING CITY 35.69N 84.86W
07/13/2004 RHEA TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE.
1130 PM TSTM WND DMG DUNLAP 35.37N 85.39W
07/13/2004 SEQUATCHIE TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE.
1130 PM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
07/13/2004 CAMPBELL TN LAW ENFORCEMENT
TREES DOWN SOUTHERN PART OF COUNTY.
1135 PM TSTM WND DMG ROCKWOOD 35.87N 84.68W
07/13/2004 ROANE TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE.
&&
GMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:46 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 29 min |
| Jul 13, 11:01 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Roane | 29 min |
| Jul 13, 11:04 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea, Sequatchie | 41 min |
| Jul 13, 11:26 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Roane | 19 min |
| Jul 13, 11:30 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Marion, Meigs | 45 min |
| Jul 13, 11:34 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 41 min |
| Jul 13, 11:37 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Knox, Union | 38 min |
| Jul 13, 11:49 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe, Polk | 41 min |
| Jul 14, 12:07 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson | 38 min |
| Jul 14, 12:16 AM EDT | Severe Thunderstorm Warning | MRX | Sevier | 44 min |
| Jul 14, 12:20 AM EDT | Severe Thunderstorm Warning | MRX | Hancock | 40 min |
| Jul 14, 12:30 AM EDT | Severe Thunderstorm Warning | MRX | Hamblen | 45 min |
| Jul 14, 12:34 AM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 41 min |
| Jul 14, 8:08 AM EDT | Severe Thunderstorm Warning | MRX | Scott | 67 min |
| Jul 14, 8:16 AM EDT | Severe Thunderstorm Warning | MRX | Morgan | 59 min |
| Jul 14, 8:29 AM EDT | Severe Thunderstorm Warning | MRX | Campbell | 61 min |
| Jul 14, 8:43 AM EDT | Severe Thunderstorm Warning | MRX | Anderson | 62 min |
| Jul 14, 3:06 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 39 min |
| Jul 14, 3:08 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 67 min |
| Jul 14, 3:10 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 65 min |
| Jul 14, 3:44 PM EDT | Tornado Warning | MRX | Polk | 46 min |
| Jul 14, 3:49 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Sequatchie | 56 min |
| Jul 14, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 55 min |
| Jul 14, 4:56 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.